Hail, Campbell
- When
- June 11, 3:45 PM MST
- Where
- Campbell County, 14.2 mi N of Wright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.963, -105.446
A thunderstorm developed over southern Campbell County and tracked northeastward into Crook County. The storm was occasionally severe, producing hail to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm developed over southern Campbell County and tracked northeastward into Crook County. The storm was occasionally severe, producing hail to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 11, 2:04 PM MST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 304 PM MDT TUE JUN 11 2013 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 243 PM MDT TUE JUN 11 2013 LONG WAVE RIDGE POSITIONED JUST TO OUR EAST WITH SIGNIFICANT SHORT WAVE TROF MOVING NORTHEASTWARD ACROSS WY THIS AFTERNOON. BROAD AREA OF ASCENT AHEAD OF THE TROF. WITH SLOWLY FALLING PRESSURES OVER WY...EASTERLY LOW LEVEL FLOW OVER SD HAS STRENGTHENED THIS AFTERNOON. THIS HAS BEEN ACCOMPANIED BY DEVELOPMENT OF AN AREA OF LOW CLOUDS BANKED UP AGAINST THE BLACK HILLS...RETARDING SFC HEATING. 12Z KUNR SOUNDING WAS VERY STRONGLY CAPPED...BUT WITH STRONG SHEAR AND CAPE. SPECIAL 14Z SOUNDING SHOWS WEAKENING OF THE CAP WITH CONTINUED PRESENCE OF STRONG SHEAR AND DRY AIR IN MID LEVELS SUGGEST INCREASING POTENTIAL FOR SEVERE STORMS OVER MUCH OF THE CWA. SVR TSTM WATCH OUT FOR WY COUNTIES WITH GOOD CHANCE OF ITS BEING EXTENDED EASTWARD AND UPGRADED TO TORNADO THIS EVG. HRRR MODEL HAS QUITE CONSISTENTLY SHOWN CONVECTIVE INITIATION OVER WY COUNTIES NEXT FEW HOURS...EVOLVING QUICKLY INTO A LARGE MCC WITH BOWING STRUCTURE OVER WRN SD 00-02Z AND MOVING EASTWARD ACROSS THE CWA. LOW LEVEL SHEAR GIVES POTENTIAL FOR A FEW TORNADOES. CONTINUED SWRLY FLOW ALOFT ON WED AND WED NIGHT WITH EMBEDDED SHORT WAVES GIVES ONGOING CONVECTIVE POTENTIAL. MADE LITTLE CHANGE IN TEMPS AND POPS BEYOND THE FIRST 24 HOURS FROM PREVIOUS FCST. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 243 PM MDT TUE JUN 11 2013 MODELS IN GENERAL AGREEMENT WITH A MAJOR TROUGH EJECTING FROM THE WRN US INTO SRN CANADA ON FRIDAY FOLLOWED BY ANOTHER BIG PACIFIC TROUGH REPLACING THE FIRST ONE OVER THE FAR WRN US ON SUNDAY. THIS WILL KEEP THE PATTERN RELATIVELY ACTIVE ACROSS THE NRN HIGH PLAINS...BUT WITH A LULL IN-BETWEEN TROUGHS. ON THURSDAY...THERE LIKELY WILL BE MRNG SHRA/TSRA OVER NRN SECTIONS IN A STRONG WARM ADVECTION REGIME. OTHERWISE...AN UPPER RIDGE AXIS SHOULD MOVE TO THE ERN DAKOTAS DURING THE DAY AND TO MN OVERNIGHT. A SHORT-WAVE TROUGH WILL MOVE ACROSS THE NWRN CWA IN THE AFTN/EVNG WITH A DRYLINE PUSHING INTO NERN WY LATE IN THE DAY. THIS WILL SET THE STAGE FOR SCT TSRA ACROSS PARTS OF THE CWA...WITH BEST CHANCES NORTHWEST. A COLD FRONT WILL PUSH INTO NWRN SD LATE THURSDAY NIGHT. AHEAD OF THE FRONT IT WILL BE WINDY AND MILD AS THE LOW-LEVEL JET INCREASES TO 40-50 KT. THIS MAY ALSO FOSTER ELEVATED CONVECTION TO PERSIST FOR MUCH OF THURSDAY NIGHT. ON FRIDAY...THE BIG TROUGH/WAVE EJECTS ACROSS ERN MT/ND AND INTO CANADA. THIS WILL BRING THE BEST CHANCE OF TSRA TO NRN AND ERN SECTIONS OF THE CWA. THIS WILL PUSH THE COLD FRONT THROUGH ALL OF THE CWA BY 24Z/FRI...EXCEPT FOR SCNTRL SD WHERE IT COULD GET QUITE HOT. TSRA SHOULD ALSO CONTINUE FRIDAY NIGHT ALONG THE FRONT ACROSS SCNTRL SD. SATURDAY AND SUNDAY SHOULD BE RELATIVELY QUIET IN TERMS OF TSRA AS WEAK UPPER RIDGING OCCURS WITH THE RIDGE AXIS SHIFTING OVER THE ROCKIES AND HIGH PLAINS. THERE MAY BE A WAVE IN THE NORTHWEST FLOW ON SUNDAY...BUT SO FAR THE 00Z ECMWF IS THE ONLY MODEL SHOWING MUCH IN THE WAY OF PRECIP. UNCERTAINTY IN THE UPPER RIDGE AXIS POSITION IS PREVALENT ON MONDAY AND TUESDAY...AND THUS WILL TEND TOWARD CLIMATOLOGY POPS...CONSISTENT WITH SOUTHWEST FLOW ALOFT AND THE POTENTIAL FOR THE NEXT WAVE TO EJECT SHORT-WAVE TROUGHS NEWD. && .AVIATION...FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON ISSUED AT 1114 AM MDT TUE JUN 11 2013 AREAS OF MVFR CIGS EXPECTED WCNTRL-SWRN-SCNTRL SD WHERE MOIST UPSLOPE FLOW PRODUCES A WIDESPREAD CUMULUS FIELD. OTHERWISE...LOW PRESSURE WILL BRING SCT SHRA/TSRA TO NERN WY 21-03Z AND WRN SD 23Z-06Z. THESE STORMS WILL BRING SEVERE HAIL AND WIND GUSTS...AS WELL AS LCL IFR CIGS/VSBYS. THE SHRA/TSRA WILL CONSOLIDATE INTO A LARGE SYSTEM OVER WRN SD BY 03Z...AND THEN TRACK EAST ACROSS THE STATE. LOW CLOUDS ARE EXPECTED TO DEVELOP IN ITS WAKE ACROSS MOST OF WRN SD DUE TO MOIST EASTERLY FLOW. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM...BUNKERS AVIATION...BUNKERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1135 AM MDT TUE JUN 11 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1135 AM MDT (1235 PM CDT) TUE JUN 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP FROM WEST TO EAST THIS AFTERNOON INTO TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA GENERALLY ALONG AND SOUTH OF INTERSTATE 90...AND A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT THE REMAINDER OF WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. VERY LARGE HAIL WILL INITIALLY BE THE PRIMARY THREAT...WITH A TRANSITION TO DAMAGING WIND GUSTS THROUGH THE EVENING AND OVERNIGHT. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...PARTICULARLY IN THE LATE AFTERNOON AND EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A NEAR DAILY CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THIS WEEK INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON WEDNESDAY OVER NORTHEAST WYOMING... PARTICULARLY IN THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ON THURSDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING INTO FAR WESTERN SOUTH DAKOTA WITH LARGE HAIL AND DAMAGING WIND GUSTS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 352 PM MDT TUE JUN 11 2013 WYZ055-112230- SOUTHERN CAMPBELL WY- 352 PM MDT TUE JUN 11 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL COUNTY UNTIL 430 PM MDT... AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SAVAGETON...OR 13 MILES NORTHWEST OF WRIGHT...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL CAMPBELL COUNTY BETWEEN WRIGHT AND GILLETTE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4418 10549 4399 10519 4368 10579 4376 10594 TIME...MOT...LOC 2152Z 224DEG 29KT 4385 10571 SCHILD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT TUE JUN 11 2013
WYZ054-055-112245-
NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY-
355 PM MDT TUE JUN 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMPBELL COUNTY UNTIL 445
PM MDT...
AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF ECHETA...OR 27 MILES WEST
OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF WESTERN CAMPBELL COUNTY WEST OF GILLETTE.
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 96 AND
114...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4429 10603 4444 10585 4433 10556 4406 10601
4406 10602
TIME...MOT...LOC 2155Z 223DEG 26KT 4419 10600
SCHILDThe Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450134, 450139.